NOTE: By submitting this form and registering with us, you are providing us with permission to store your personal data and the record of your registration. In addition, registration with Irish Pharmacist includes granting consent for the delivery of that additional professional content and targeted ads, and the cookies required to deliver same. View our Privacy Policy and Cookie Notice for further details.

You can opt out at anytime by visiting our cookie policy page. In line with the provisions of the GDPR, the provision of your personal data is a requirement necessary to enter into a contract. We must advise you at the point of collecting your personal data that it is a required field, and the consequences of not providing the personal data is that we cannot provide this service to you.


ADVERTISMENT

ADVERTISMENT

Mounting Concern over Veterinary Sedative Risks in Injecting Drug Users

By Des Corrigan - 03rd Apr 2023

Dr Des Corrigan reports on the growing problem of drug users incorporating Xylazine to extend their opioid ‘highs’

The sedative in question is Xylazine ‘unlawful’ imports, of which the FDA announced at the end of February it will detain, given the increased detection of the animal tranquilliser both in post mortem samples from overdose victims and in street drug seizures.

Xylazine was first developed in 1962 as a potential anti-hypertensive in humans because of its ?-adrenoreceptor agonist activity. However, the severe hypotension and CNS depression found after its use resulted in human studies being discontinued and emphasis placed on its sedating properties in small and large animals. At present, the HPRA has licenced eight Xylazine products for injection into cattle, horses, dogs and cats. It acts by decreasing the release of noradrenaline and dopamine in the CNS, resulting in sedation, muscle relaxation and decreased perception of painful stimuli. The SPCs for the various authorised products all refer to inadvertent human exposure that may cause sedation, respiratory depression and coma, bradycardia, hypotension and hyperglycaemia. Ventricular arrhythmias have also been reported. The SPCs go on to highlight that irritation, sensitisation, contact dermatitis and systemic effects cannot be excluded after skin contact.

Many of these adverse effects are showing up in injecting drug users all over the United States and in some parts of Canada, because xylazine is increasingly the cutting agent of choice in street fentanyls that are now the main opioids fuelling the overdose catastrophe in North America. It is also used to cut heroin and ‘speedballs’ of heroin and cocaine, and also methamphetamine. Drug injectors in Philadelphia describe Xylazine as a sought-after adulterant because it lengthens the ‘hit’ after the injection of fentanyl, known to be of short duration, or in slang terms to have ‘short legs’. When a drug has a number of street names, it is a sure sign that it has a major impact on drug users’ lives and Xylazine is no exception. Typical street names are ‘tranq’, ‘tranq dope’, ‘sleep-cut’, ‘Philly dope’ and ‘zombie drug’.

While the FDA concern is new, the misuse of this drug is not. It actually started in the early 2000s in Puerto Rico. Its use then spread to Puerto Rican neighbourhoods in Philadelphia, and from there to the rest of the US. The FDA alert was issued because the respiratory depression caused by the drug is likely to be synergistic with that due to opioids, but is not known to be reversed by naloxone. Secondly, it is not routinely detected by toxicology screens. Thirdly, it can give rise to withdrawal symptoms (agitation, severe anxiety) and dependency that cannot be managed with standard opioid use disorder (OUD) treatment medication such as methadone or buprenorphine, and finally, it frequently results in severe skin ulcers when injected.

It is this latter that has attracted most media attention in the USA. While the media focus is new, the issue dates back to the early use of Xylazine in Puerto Rico. A paper from there in 2011 in the journal Substance Abuse Treatment, Prevention and Policy drew attention to cases of skin ulceration, with 35 per cent of one group of drug users suffering from them. The FDA Alert noted that the ulceration is distinctly different from the cellulitis and abscesses normally associated with injected drug use, as they may develop in areas of the body not used for injection sites. The ulcers from ‘tranq’ exposure are said to ooze and emit a strong odour. In severe cases, they limit mobility in extremities that have no injection sites, necessitating amputations and in some cases death. It is not yet clear why this is happening, but it could be related to the known skin irritating effect or, according to a 2022 review in Drug and Alcohol Dependence, it might be due to local tissue hypoxia and reduced sensitivity to skin injury, especially if the vein is missed — a so-called ‘missed hit’. This is a well-recognised phenomenon, notably in ‘speedball’ and crack injectors, where the numbing effect of the cocaine adds to the problem. The situation is now apparently so serious in some US cities that street projects have taken to employing wound care nurses to provide outreach treatment and wound care kits.

There is also increasing concern in the USA about the number of overdose deaths in which Xylazine has been detected post-mortem, usually in combination with one of the fentanyls. Because the latter are themselves so highly toxic, it can be difficult to establish what role the Xylazine might have played in causing death. In a 2014 paper in Forensic Science International, Puerto Rican and Spanish researchers reported on a cluster of 43 cases of Xylazine intoxication, of which 22 were fatal. According to a 2022 paper in Drug and Alcohol Dependence, the highest prevalence of Xylazine-related deaths was in Philadelphia (26 per cent of deaths), followed by Maryland (19 per cent) and 10 per cent in Connecticut. Clusters have also been reported from Illinois and Texas.

The FDA have advised those working in drug projects to be on the lookout for opioid users presenting with symptoms such as fatigue, sedation, sudden incontinence, immobility, bradycardia and hypotension, as they might have consumed Xylazine. Given that the CNS and respiratory depression caused by Xylazine is naloxone-resistant (unlike fentanyl), ED staff have been advised by the FDA that mouth-to-mouth resuscitation may be necessary, along with suctioning of patient’s airways.

While it is clear that the United States is facing a major issue with Xylazine at the moment, it is not clear what the implications for us in Ireland might be. Sometimes American drug phenomena do not cross the Atlantic but often they do, so vigilance is necessary. Fentanyl use does not seem to be an issue at the moment, but experience teaches us that this could change rapidly. Information about the ability of Xylazine to extend opioid highs is surely available on social media and while the Americans say that there is no indication of its diversion from veterinary practices or pharmacies “at this time”, I would respectfully suggest to those with a significant veterinary pharmacy involvement that involves stocks of any or all of the eight licenced products that extra caution about their storage is warranted.  This obviously also applies to wholesalers who supply vets with stocks of these sedatives and to those manufacturers holding stocks of Xylazine as a raw material or as a finished product. ?

ADVERTISMENT

Latest

ADVERTISMENT

ADVERTISMENT

ADVERTISMENT

Latest Issue

Irish Pharmacist May 2024

Irish Pharmacist May 2024. Volume 25 | Issue 5 | May 2024. Read the latest issue of Irish Pharmacist here…

Read

OTC Update Spring 2024

Spring 2024 | Issue 1 | Volume 18. Read the latest issue of OTC Update here.

Read

ADVERTISMENT

ADVERTISMENT

ADVERTISMENT

ADVERTISMENT